Mississippi, 2021

Flash Flood in Mississippi, October 3, 2021

October 3, 2021 · NWS JAN · 1 event in 1 county or zone

Showers and thunderstorms developed in a moist airmass ahead of a cold front. Some flooding occurred as a result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed in a moist airmass ahead of a cold front. Some flooding occurred as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Oct 3, 6:11 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Oct 3, 6:11 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
711 PM CDT Sun Oct 3 2021

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:

Looks like we'll see another round of LIFR/IFR category ceilings
develop later tonight through the early morning in the warm humid
airmass, and the presence of a weak frontal boundary working its
way into the forecast could enhance the potential for fog. The
stratus/fog conditions will be slow to improve later Monday
morning in what should be a weakly mixed airmass...so may not see
VFR conditions return until the afternoon. Diurnally driven
scattered SHRA should develop in the afternoon, particularly over
central/eastern portions of the forecast area. /EC/

&&

.DISCUSSION...
Tonight and tomorrow...
A weak cold front remains just to the northwest this afternoon and
GLH wind came around to more northwesterly on the last ob. Numerous
showers have developed out ahead of the boundary with the best
coverage east of I-55 this afternoon.  Lapse rates are struggling
and even with some diurnal heating...so far the lightning has been
confined to a couple of cells. Have to keep a close eye on the
storms in the southeast as the coverage is more dense with the
showers...potentially dropping a lot of water if storms tend to
develop in one area.  For the most part, expect some of the activity
to lessen in coverage after the sun sets...though scattered showers
will linger through the overnight.  As the front moves into the
region, it also slows overnight.  In the trough associated with the
front...the pressure gradient is rather loose...and opens up even
further into a col overnight.  The winds become light and variable
and with moisture from today pooling at the sfc along and ahead of
the front...setting up for a fog and low ceiling event.  Have put
patchy fog in across the entire area.  Tomorrow...similar in
temperatures, slightly drier behind the weakening boundary. However,
southerly flow into the region will keep the pops in the
east/southeast and increase in coverage again through the afternoon
hours as some wobbling of the boundary is expected with southerly
flow off the Gulf.

Monday night through Saturday...

A frontal system will linger across eastern portions of the area
Monday night and Tuesday with showers and storms continuing, with
better coverage in the east. The front will move on off to our
east Wednesday, but wrap around moisture from the associated low
will allow for continued chances for showers and isolated storms
for mainly central and eastern portions of the area. Once again,
the better chances will be in the east. Highs Tuesday and
Wednesday will be slightly cooler, mainly in the upper 70s to
lower 80s. High pressure will be building in Thursday and settling
in for the remainder of the week into the weekend, thus dry
weather can be expected. We will see a gradual warming trend
through the remainder of the week into the weekend, with highs
back in the lower to middle 80s by Thursday into Saturday. /27/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       66  83  64  80 /  23  30  23  60
Meridian      66  81  64  77 /  45  51  48  74
Vicksburg     66  84  64  82 /  13  16  11  38
Hattiesburg   68  82  66  80 /  34  67  47  60
Natchez       67  83  63  80 /  17  20  11  27
Greenville    64  83  63  81 /   5  11   8  49
Greenwood     65  82  62  81 /  11  11  14  63

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Oct 3, 2:28 PM CST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
328 PM CDT Sun Oct 3 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
042030-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
328 PM CDT Sun Oct 3 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Monday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

The radar

The Jackson/Brandon,MS radar (KDGX), 86 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Neshoba

When
October 3, 8:16 PM CST to 10:00 PM CST
Where
Neshoba County, 1.68 mi ESE of Dixon to 1.52 mi SSW of Dixon
Cause
Heavy Rain
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
32.662, -89.193

County roads 341 and 129 were impassable due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987472.